New Mexico, 2001

Flash Flood and Hail in New Mexico, June 23, 2001

June 23, 2001 · NWS MAF · 6 events in 2 counties and zones

Afternoon thunderstorms developed over the mountains of Southeast New Mexico and became severe by evening after they moved onto the plains. At least one of these storms developed into a supercell that produced damaging wind and golfball size hail.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Afternoon thunderstorms developed over the mountains of Southeast New Mexico and became severe by evening after they moved onto the plains. At least one of these storms developed into a supercell that produced damaging wind and golfball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 23, 1:11 PM MST, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 23, 1:11 PM MST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
311 PM CDT SAT JUN 23 2001

PLENTY OF MILD CONVECTION FIRING IN NW CWA THIS AFTERNOON...MOST
LIKELY ALONG SFC BOUNDARIES LEFT OVER FM LAST NIGHT/S MCS.  FURTHER
W...DIURNAL CONVECTION IS FIRING OVER THE HIGHER TERRAIN AS
WELL.  GOES SOUNDINGS SHOW NEGATIVE LI/S/GOOD CAPES AREAWIDE...
WITH BEST INSTABILITIES IN THE NE ZONES.  MESOETA 18Z RUN HAS A 45+KT
H85 JET SETTING UP BY 09Z OVR KMAF...AND THIS SHOULD KEEP CONVECTION
GOING FOR AWHILE.  DIRECTIONAL SHEAR IS LOUSY AT WSMN5...AND
NOT AS PRONOUNCED AT TCUN5...SO DO NOT EXPECT A REPEAT MCS AS
LAST NIGHT/S.  HOWEVER...CONSIDERING THE CURRENT SITUATION...WILL
LEAVE 1ST PD POPS PRETTY MUCH AS THE ARE.

THETA-E RIDGE TO REMAIN STRONG OVER WRN PART OF THE CWA SUN...AND
CANNOT RULE OUT POPS THEN OMTNS AND ADJACENT PLAINS...CARRYING ON
INTO THE EVENING.  WILL CONTINUE THIS INTO MONDAY...ALTHOUGH THE
RIDGE WEAKENS CONSIDERABLY BY THEN...AND ANYTHING THAT FIRES WILL
BE DUE TO OROGRAPHICS/HEATING...AS UPPER LVL RIDGE ELONGATES NEWD
AND SHUNTS SHORTWAVE ELSEWHERE.

GUIDANCE TEMPS CONTINUE TO REMAIN TOO COOL...ESP ON OVERNIGHT
LOWS.  HIGHS ARE BETTER...BUT WILL REMAIN ON THE HIGH SIDE OF THEM
AS WELL.  WARMEST TEMPS SHOULD BE IN THE NW UNDER THE THETA-E RIDGE
SUNDAY...AND COOL A LITTLE MONDAY AS RIDGE WEAKENS.

EXTENDED LOOKS FINE...W/RIDGING TO PERSIST INTO NEXT WEEK...AND
TEMPS TO REMAIN STAGNANT.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  71/94/69/95    3000
LSA  67/90/65/90    3000
6R6  71/95/68/92    3000
MRF  62/92/57/87    4121
CNM  70/99/67/96    3212

.MAF...
TX...NONE.
NM...NONE.

44

In the hours before

Special weather statement, Jun 23, 1:00 PM MST, 3 hours 50 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SAT JUN 23 2001

.SYNOPSIS...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE OVER THE SOUTHWEST U.S. WILL
MAINTAIN NORTHWEST FLOW ALOFT ACROSS WEST TEXAS AND SOUTHEAST NEW
MEXICO TONIGHT.  THIS REGIME WILL FAVOR SCATTERED THUNDERSTORMS
ACROSS THE PERMIAN BASIN AND NEAR THE MOUNTAINS OF SOUTHWEST TEXAS
AND SOUTHEAST NEW MEXICO THIS EVENING.

.THREATS...

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE PERMIAN BASIN
AND NEAR THE MOUNTAINS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO
TONIGHT.  WIND GUSTS TO NEAR 40 MPH AND DANGEROUS LIGHTNING WILL
ACCOMPANY THE STRONGEST STORMS.  BRIEF HEAVY RAINS MAY PRODUCE
PONDING OF WATER ON ROADWAYS.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARN7INGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE MIDLAND NATIONAL WEATHER SERVICE OFFICE...
CAN BE FOUND ON THE INTERNET AT HTTP://WWW.SRH.NOAA.GOV/MAF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
June 23, 4:50 PM MST
Where
Eddy County, Carlsbad
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
32.417, -104.233

Power lines blown down.

Thunderstorm Wind, Lea

When
June 23, 6:08 PM MST
Where
Lea County, Hobbs
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
32.700, -103.133

Hail, Lea

When
June 23, 6:08 PM MST
Where
Lea County, Hobbs
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.700, -103.133

Hail, Lea

When
June 23, 6:17 PM MST
Where
Lea County, Hobbs
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.700, -103.133

Thunderstorm Wind, Lea

When
June 23, 6:40 PM MST
Where
Lea County, Hobbs
Property damage
$7,000
Reported by
LAW ENFORCEMENT
Coordinates
32.700, -103.133

Power poles and trees blown down. Power knocked out to much of city.

Flash Flood, Lea

When
June 23, 6:51 PM MST to 10:00 PM MST
Where
Lea County, Hobbs
Reported by
LAW ENFORCEMENT
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

Water up to three feet deep in city streets.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2001Every state in 2001This day in weather historyWarnings in New Mexico, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252071, 5252072, 5252073, 5252074, 5252075, 5252076.